Tag Archives: C. diff

C. diff Bacteria: What Is Clostridioides difficile

“C. diff is a severe, difficult-to-treat infection,” says family medicine specialist Daniel Allan, MD.
Studies show that you’re seven to 10 times more likely to get C. diff while you’re taking antibiotics or right after.”

Cleveland Clinic – Clostridioides difficile (C. diff) is a type of harmful bacteria that causes inflammation in your large intestine (also known as pseudomembranous colitis). The main symptom of a C. diff infection is frequent, watery and sometimes bloody diarrhea. If diarrhea persists, it can lead to:

  • Dehydration.
  • Weight loss.
  • Sepsis.
  • Death.

C. diff is common in the environment. Some people even carry C. diff in their gut but don’t have any signs of illness. Most of the time, the “good” bacteria in your gut prevent a C. diff infection. But certain antibiotics can wipe out your gut bacteria. If you encounter C. diff while taking antibiotics, the bacteria can flourish and grow and make you sick.

“Think about your colon as a plush green lawn. The thick grass crowds out the weeds,” illustrates Dr. Allan. “But if your yard is mostly dirt, all kinds of weeds will grow. Antibiotics reduce the rich collection of bacteria in your gut (the thick grass). This gives C. diff (the weeds) an opportunity to take hold.”

C. diff is most dangerous for people age 65 or older or with a weakened immune system. People who are healthy can also develop life-threatening complications if they don’t receive prompt care.